Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 41, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 8, 2020, 8:09 PM EDT for Dare County, North Carolina. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2020, 8:09 PM EDT (00:09 UTC)
- Expired
- Sep 9, 2020, 8:00 PM EDT
- In force
- 24 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
041 WHUS42 KMHX 090009 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 809 PM EDT Tue Sep 8 2020 NCZ203-205-091215- /O.EXP.KMHX.BH.S.0040.000000T0000Z-200909T0000Z/ /O.NEW.KMHX.BH.S.0041.200909T0009Z-200910T0000Z/ Northern Outer Banks-Hatteras Island- 809 PM EDT Tue Sep 8 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:30 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
791 WHUS42 KMHX 090644 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 244 AM EDT Wed Sep 9 2020 NCZ203-205-092330- /O.CON.KMHX.BH.S.0041.000000T0000Z-200910T0000Z/ Northern Outer Banks-Hatteras Island- 244 AM EDT Wed Sep 9 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
896 WHUS42 KMHX 091508 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1108 AM EDT Wed Sep 9 2020 NCZ203-205-100000- /O.CON.KMHX.BH.S.0041.000000T0000Z-200910T0000Z/ Northern Outer Banks-Hatteras Island- 1108 AM EDT Wed Sep 9 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
722 WHUS42 KMHX 100014 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 814 PM EDT Wed Sep 9 2020 NCZ203-205-101215- /O.EXP.KMHX.BH.S.0041.000000T0000Z-200910T0000Z/ /O.NEW.KMHX.BH.S.0042.200910T0014Z-200911T0000Z/ Northern Outer Banks-Hatteras Island- 814 PM EDT Wed Sep 9 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:30 AM and 8:30 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-101215- /O.NEW.KMHX.BH.S.0042.200910T0014Z-200911T0000Z/ East Carteret-Ocracoke Island- 814 PM EDT Wed Sep 9 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING NORTH OF CAPE LOOKOUT... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...Through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7:30 AM and 8:30 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 8, 7:46 PM EDT, 23 minutes earlier.
Area forecast discussion, Sep 8, 7:46 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
746 PM EDT Tue Sep 8 2020
.SYNOPSIS...
High pressure continue to ridge into the Carolinas from the
north through tonight while a trough persists along the coast.
A stronger coastal trough will move onshore late Wednesday and
remain over the area through the end of the week. A cold front
will approach the area late week and this weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 740 PM Tue...Not much pattern change tonight with a weak
coastal trough over the area and high pressure ridging in from
the north. Showers remain along or off shore this evening with a
newly formed area of convection even further offshore and
moving west which could be the next round of heavier precip
later tonight. Continued rain chances overnight with highest
chances along the coast. Expect widespread clouds to remain,
which will keep temps in the low 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
As of 255 PM Tue...High pressure will weaken its grip across
the area, as weak low pressure approaches the SE coast and
coastal trough strengthens along the NC coast. Deeper moisture
will continue to advect over the area with persistent easterly
flow. Numerous showers and scattered tstms expected through the
day, and will continue likely pops. Main threat will be locally
heavy rainfall, which could result in localized poor drainage
flooding. Low level thickness values and mostly cloudy skies
support highs in the low to mid 80s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 250 AM Tue...The models continue to support what looks
like a wet forecast through the weekend as deep E to SE flow off
of the Atlantic develops across NC. A trough of low pressure
offshore will move inland Wed and remain over the area through
the weekend helping to enhance precipitation. A slow moving cold
front from the west could move into the area early next week.
Temperatures are expected to be near normal through the period
with a noticeable increase in humidity.
Wednesday night through Monday...Scattered to numerous showers
and a few thunderstorms are expected with the trough of low
pressure moving onshore midweek and lingering thru the end of
the week. Moisture will remain very high with precip wtr values
fcst to remain aoa 2 inches. Will continue likely PoPs through
Saturday, with good chc Sunday and Mon. Areas inland will likely
see a diurnal increase during the aftn/early evening during
peak heating with coverage diminishing overnight. Locally heavy
rain a good bet at times and will eventually have to watch for
minor poor drainage flooding.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through Wednesday Evening/...
As of 740 PM Tues...A mix of IFR and VFR conditions are present
across the airspace this evening. Showers and low clouds are
expected to remain over the area tonight, slowly expand, and
lower ceilings. Widespread IFR conditions are anticipated soon
after midnight, and will likely last through at least mid
morning, before ceilings rise marginally to around 1000-1500
feet through early afternoon. MVFR conditions continue through
the afternoon and likely into the evening, with scattered
showers and thunderstorms expected as well.
Long Term /Wednesday night through Sunday/...
As of 250 AM Tue...Periods of sub VFR expected thru period with
onshore flow and deep moisture leading to sct to numerous shra.
Best threat for IFR will be late at night and during early
morning hrs with lower stratus. Lower clouds will tend to lift
during the day but some ocnl sub VFR expected when precip
crosses.
&&
.MARINE...
Short Term /through Wednesday/...
As of 255 PM Tue...Latest obs show NE to E winds 10-15 kt with
seas 3-5 ft north of Ocracoke and 2-4 ft south. High pressure
continues to ridge into the area from the NE while a weak
coastal trough persists along the coast. The gradient will
tighten tonight with easterly winds increasing to 10-20 kt and
seas 3-5 ft. Easterly winds 10-20 kt continue into Wed, as weak
low pressure approaches the SE coast and coastal trough
strengthens. Persistent moderate easterly flow will allow seas
to build to 3-6 ft by mid day Wednesday, highest across the
central waters. Have issued SCA for the central waters with all
wave guidance showing seas building to 5-6 ft.
Long Term /Wednesday night through Sunday/...
As of 250 AM Tue...Easterly winds 10-20 kts expected through Wed
night, with seas 3-6 ft. As the trough moves onshore Thu winds
become more ESE at 10 to 15 kts with seas subsiding to 3 to 5
ft. The trough will weaken inland Thu night into early Fri with
winds diminishing to around 10 kts and seas subsiding to 2 to 4
ft. High pres building to the N later Fri into Sat will lead to
ENE winds increasing to 10 to 20 kts and seas building 4 to 6
ft...highest N. Showers will be sct to numerous through the
period with some ocnl thunder.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...Small Craft Advisory from 11 AM Wednesday to 4 PM EDT Thursday
for AMZ152-154.
Small Craft Advisory from 6 PM Wednesday to 11 AM EDT Thursday
for AMZ156.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/SGK
SHORT TERM...CQD
LONG TERM...RF/JME
AVIATION...RF/CQD/SGK
MARINE...RF/CQDHazardous weather outlook, Sep 8, 3:15 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 315 PM EDT Tue Sep 8 2020 NCZ029-044>047-079>081-090>092-094-193>195-198-199-091915- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 315 PM EDT Tue Sep 8 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of locally heavy rain will be possible through Saturday, which may lead to minor poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-091915- Hatteras Island- 315 PM EDT Tue Sep 8 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of locally heavy rain will be possible through Saturday, which may lead to minor poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-091915- Northern Outer Banks- 315 PM EDT Tue Sep 8 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of locally heavy rain will be possible through Saturday, which may lead to minor poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-204-091915- East Carteret-Ocracoke Island- 315 PM EDT Tue Sep 8 2020 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Periods of locally heavy rain will be possible through Saturday, which may lead to minor poor drainage flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.